In the case of the collapse of Alexei Navalny, Russian officials claim that “pancreatitis, not poison, caused Kremlin critic Alexei Navalny to fall ill.” While the EU assumes poisoning, Russian officials are convinced that pancreatitis was the cause. Since no access to medical records is available, the claim is uncheckable”.
First of all, a brief explanation of what happened. On August 20 Kira Yarmish, spokeswoman for Alexei Navalny, an influential Russian opposition politician and Kremlin critic, reported on her Twitter account that he suddenly felt sick and collapsed on his flight from Tomsk to Moscow. Yarmish further reported in her tweet that the plane had to make an emergency landing in Omsk and that Navalny had to be hospitalized because he was unconscious and showed symptoms of poisoning. She claimed that he only had drank one tea at the airport and she suspects that he was poisoned with a tea mixture.
With the help of the organization Cinema of Peace and German doctors, Navalny was transported on August 22 from Omsk to Berlin and was admitted to the Berlin Charite for medical treatment. According to the Charité, Navalny was brought back from the medically induced coma on September 7 and he was able to leave the university hospital after 32 days of treatment on September 23. Since then, Navalny has been under personal protection for rehabilitation at the village of Ibach in the Schwarzwald.
The EU Perspective
Similar to Navalny’s team, the Berlin Charité also expressed the suspicion of Navalny’s alleged poisoning. In a press release, dated on August 20, it is said that the clinical findings indicate poisoning by a substance from the active substance group of cholinesterase inhibitors. According to the press release, the effect of the poison, cholinesterase inhibition in the body, has been proven several times in independent laboratories.
In order to determine whether Navalny was really poisoned, the Berlin Charité asked a special laboratory of the German military forces to help. According to a press release of the German government, dated on the 2nd September, the government suspected the poisoning of Navalny with a chemical nerve agent of the Novichok group. These are nerve agents that were developed in the Soviet Union in the 1970s and researched in Russia until the 1990s. The German government condemns the alleged attack and calls for enlightenment by Russia. According to a press release issued by the German government on September 14, these results were confirmed by two laboratories in Sweden and France.
Like the German Government, the European Parliament is assuming that Navalny’s poisoning has occurred, as stated in the motion for a resolution dated on the 14th September.
According to this, the EU assumes an alleged murder and use of chemical weapons. They also urged the Russian authorities to stop the harassment, intimidation and attacks against the opposition, civil society, the media, human rights defenders and other politically committed citizens.
technical assistance visit (TAV) team visited the Charité Hospital in Berlin, where blood and urine sampling was conducted by the hospital staff under the direct supervision and continuous visual observation of the team members. Upon a request of Germany on September 11, the OPCW Laboratory sent the samples to two laboratories for the analysis of biomedical samples. The results of analysis of biomedical samples by the OPCW designated laboratories would allegedly confirm that the biomarkers of the cholinesterase inhibitor found in Mr. Navalny’s blood and urine samples would have similar structural characteristics to the toxic chemicals of the Novichok group.
The lack of transparency of EU sources
All these reports and press releases state that supposedly poison was the cause of Navalny’s collapse. However, none of the institutions published the blood and urine results. On request, neither the Charité nor the Laboratory of the German military forces were able to give information on the findings or general information on the Navalny case.
Prof. Dr. Ulrich Cirkel, former head physician for gynaecology at the University Hospital Minden as well as honorary member of the quality assurance committee of the state of NRW, explains why: “Patient and data protection secrecy has top priority. Without the express permission of the patient, in this case Mr. Navalny, the hospital and the laboratory are not allowed to release any information about the case. “For outsiders there is no way to know whether the statements of the OPCW, the Charité, or the German government are true, as there is no access to the findings. This is why Prof. Dr. Cirkel is quite critical of the reporting in Germany: “It is completely unclear what really happened on the flight.
Nevertheless, there is much speculation, often without any background knowledge”.
There are not only the investigations of the EU, but also those of the Russian officials. These will be discussed in the next section.
Position of Russian official media outlets
The aim of the investigation was to find poisonous substances in food, water, on Navalny’s clothes, items from the hotel, and from the café at the airport. The results of the inspection were published on the 6 of November at the Department of Transport of Russian Ministry of Internal Affairs for the Siberian Federal District’s website. According to the press release, experts did not find any poisonous substances on gathered materials. That is why the officials decided to ask companions of Alexey Navalny about the state of his health and any possible complaints. His wife, Julia Navalny, stated that her husband had limited his consumption of food, that he had felt discomfort after eating for 3-5 days, and that his meal schedule had been irregular. She also suggested that the patient’s weight-reducing diets could have been the reason for the pain. The final diagnosis
made by Russian doctors and based on repeated chemical and toxicological studies is the violation of carbohydrate metabolism and chronic pancreatitis. The press release also said that another version – poisoning – has not been confirmed according to the results of clinical, anamnestic, and chemical-toxicological studies.
This is what Alexander Murakhovsky, the head physician of the Omsk hospital, where Alexei Navalny was first taken, reports:
“There are few current diagnoses, the main of them to which we are leaning towards is a violation of the carbohydrate balance, that is, a metabolic disorder. This may be caused by a sharp drop in blood sugar during the flight, which caused the loss of consciousness.
Currently, our resuscitators together with resuscitators from Burdenko are doing everything possible to ensure that Navalny Alexey Anatolyevich is brought out of the coma”.
The head of the inspection group Sergey Potapov, Deputy Head of the Investigation Department of the Transport Directorate, also mentioned in the text, states that the Ministry sent requests for legal assistance to the competent authorities of Germany, Sweden and France, but none of the given answers contained essential information.
However, the inspection of the circumstances of Navalny’s hospitalization is still in process.
The dose is crucial for Novichok
For more detailed information, we decided to contact Vladimir Uglev, one of the creators of Novichok. Here are some quotes from the answer to our request about how the substance affects a person:
“Novichok is a neuroparalytic agent, i.e. it blocks the activity of Choline Esterases (ChE) in the body. In its toxic properties this agent is very close to the American Vx, but some samples of Novichok in their combat effectiveness exceed Vx by up to 10 times”.
How soon symptoms may appear “depends on the method of admission and the amount of Novichok. In case of inhalation damage, the effect of the Novichok is manifested almost at the same rate as during intramuscular injection – within a few minutes, with minimal doses up to half an hour. At the same time, miosis, sweating, feeling of fear, convulsions, which are common for the neuroparalytic agents are observed. When a higher dose of Novichok is administered it may cause involuntary defecation, ending with paralysis of the respiratory center and death. When the actual lethal amount of Novichok (about 12-15 milligrams per person weighing 70-80 kg) is injected into the human body or inhaled/consumed, no methods of life support and attempts to treat do not lead to an improvement in the condition of a victim and everything ends in death”.
Thus, Russian official sources deny the possible poisoning of Alexei Navalny with a substance from the Novichok group. According to the expert, Navalny could have survived the Novichok poisoning if he received a dose of no more than 30% of the lethal dose for him (about 3 milligrams).
In summary, both sides come to a different conclusion. While the majority of Russian officials identify pancreatitis as the reason for the collapse, the majority of European officials assume that Navalny was poisoned. However, due to laws and data protection regulations, both sides are not allowed to publish the official blood and urine values of Navalny, which would clarify the reason for the collapse. For this reason, it cannot be clarified beyond doubt whether the claim is true or false. Therefore, the claim is categorized as “uncheckable”.
Leave your comments, thoughts and suggestions in the box below. Take note: your response is moderated.
RESEARCH | ARTICLE © Matthias Kwoll, Tatiana Gotishan, Daria Lapshina, Victoria Bolshakova, Anna Alexeeva, Konstantin Krestnikov
Cross-national fact check by Lobachevsky University, RU and Jade University of Applied Sciences, Wilhelmshaven, DE